Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 22, NWS Elko, NV

May 31, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 31, 2018, 11:41 AM PDT for Elko County, Nevada. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 11:41 AM PDT (18:41 UTC)
Expired
May 31, 2018, 12:15 PM PDT
In force
34 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 102 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 6.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS55 KLKN 311841
SVRLKN
NVC007-311915-
/O.NEW.KLKN.SV.W.0022.180531T1841Z-180531T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
1141 AM PDT THU MAY 31 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Central Elko County in northeastern Nevada...

* Until 1215 PM PDT

* At 1141 AM PDT, a severe thunderstorm was located near Ryndon,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elko and Ryndon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4082 11571 4098 11580 4124 11565 4110 11529
TIME...MOT...LOC 1841Z 215DEG 20KT 4103 11565 

HAIL...1.00IN
WIND...60MPH
 
$$

SH
2 follow-up statements
722 
WWUS55 KLKN 311858
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
1158 AM PDT THU MAY 31 2018

NVC007-311915-
/O.CON.KLKN.SV.W.0022.000000T0000Z-180531T1915Z/
Elko NV-
1158 AM PDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM PDT
FOR CENTRAL ELKO COUNTY...

At 1157 AM PDT, a severe thunderstorm was located 10 miles north of
Ryndon, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
central Elko County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4096 11559 4106 11572 4124 11565 4111 11532
TIME...MOT...LOC 1857Z 215DEG 20KT 4111 11558 

HAIL...1.00IN
WIND...60MPH
 
$$

SH
357 
WWUS55 KLKN 311912
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
1212 PM PDT THU MAY 31 2018

NVC007-311922-
/O.EXP.KLKN.SV.W.0022.000000T0000Z-180531T1915Z/
Elko NV-
1212 PM PDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY WILL
EXPIRE AT 1215 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4096 11559 4106 11572 4124 11565 4111 11532
TIME...MOT...LOC 1912Z 215DEG 20KT 4117 11552 

$$

SH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:59 AM PDT, 8 hours 42 minutes earlier.

Area forecast discussion, May 31, 2:59 AM PDT, 8 hours 42 minutes before
Area Forecast Discussion
National Weather Service Elko NV
259 AM PDT Thu May 31 2018

.SYNOPSIS...As a cold front moves through the Silver State, strong
thunderstorms will be possible again today, especially over
northeast Nevada. Mainly dry weather is expected beginning Friday.
Daytime temperatures will rise to near 90 degrees in some spots
over the weekend.

&&

.SHORT TERM...Today through Friday. Convection has ceased however
a line of showers continues to stretch from Gabbs to Jackpot. The
northern two-thirds of this region is where the initial
convection is expected to regenerate later this morning before
shifting east.

Today through this evening. The axis of an incoming low pressure
trough will move through California and reposition near Battle
Mountain by late evening. The upper level jet energy imbalance
favoring the west side of the trough is favoring additional
digging of the trough feature, which could lead to a tighter
gradient on the east side of the trough axis over central Nevada.
There is a Wind Advisory out for White Pine County. Cooler air
will infiltrate the state today as well. High temperatures will be
in the 70s.

Tonight through Friday. A Public Information Statement has been
issued to designate the beginning of the growing season. And as
nature would have it, right on cue comes a chilly start to June.
Some valleys will dip into the lower 30s however there is enough
coverage of cold temperature to warrant a widespread frost or
freeze product. Showers will be tapering off overnight and Friday
will be sunny and dry. Low temperatures will be in the 30s. High
temperatures will range from the mid 60s to the mid 70s.

.LONG TERM...Friday night through next Thursday.
Models remain in good agreement that the area will experience a
long term dry period with daytime highs ranging from the 70s to
80s. Overnight lows will generally be in the 40s and 50s.

&&

.AVIATION....Scattered showers expected in KEKO this morning.
Additional showers and storms develop this afternoon across
eastern NV. There could be VCTS for KBAM but more likely to see
storms over KEKO and KELY with VCSH in KTPH. Strong winds expected
for KELY with gusts up to 45 kts possible this afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM PDT this evening
for Northeastern Nye County-White Pine County.

&&

92/89/89
Hazardous weather outlook, May 31, 4:57 AM PDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
457 AM PDT Thu May 31 2018

NVZ030-031-033>041-011200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
457 AM PDT Thu May 31 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A Pacific trough of low pressure and associated cold front will
move through Nevada today. A few strong to isolated severe
thunderstorms could develop later this afternoon and evening,
primarily across central and northeast parts of the state. Main
threats would include: locally heavy downpours that could cause
flooding, strong downburst or outflow winds, hail, and dangerous
cloud-to-ground lightning. A Wind Advisory is in effect for White
Pine County this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

As skies begin to clear early Friday morning, some of the lower
valleys could see temperatures drop into the low to mid 30s.
Otherwise a dry pattern is emerging that may last through the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

In the hours before

Special weather statement, May 31, 10:52 AM PDT, 49 minutes before
Special Weather Statement
National Weather Service Elko NV
1052 AM PDT THU MAY 31 2018

NVZ031-038-311830-
Southwest Elko County NV-Northern Elko County NV-
1052 AM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1130 AM
PDT...

At 1052 AM PDT, Doppler radar was tracking a strong thunderstorm near
Elko, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elko, Ryndon and Adobe Summit.

LAT...LON 4070 11583 4075 11598 4116 11584 4106 11547
TIME...MOT...LOC 1752Z 209DEG 28KT 4080 11586

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:19 AM PDTWind AdvisoryLKNNye, White Pine18 hr
May 31, 10:52 AM PDTSpecial Weather StatementLKNElko38 min
May 31, 11:20 AM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 11:43 AM PDTSpecial Weather StatementLKN47 min
May 31, 12:11 PM PDTSpecial Weather StatementLKN49 min
May 31, 12:11 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 12:16 PM PDTSpecial Weather StatementLKNElko44 min
May 31, 12:43 PM PDTSpecial Weather StatementLKN62 min
May 31, 12:57 PM PDTSevere Thunderstorm WarningLKNElko33 min
May 31, 1:04 PM PDTSevere Thunderstorm WarningLKNElko26 min
May 31, 1:05 PM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 1:08 PM PDTSpecial Weather StatementLKNElko52 min
May 31, 1:15 PM PDTSevere Thunderstorm WarningLKNElko30 min
May 31, 1:25 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 31, 1:31 PM PDTSevere Thunderstorm WarningLKNElko29 min
May 31, 1:55 PM PDTSpecial Weather StatementLKN50 min
May 31, 1:57 PM PDTSpecial Weather StatementLKNElko33 min
May 31, 2:05 PM PDTSpecial Weather StatementLKN55 min
May 31, 2:11 PM PDTSevere Thunderstorm WarningLKNElko22 min
May 31, 2:13 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine21 hr
May 31, 2:22 PM PDTSevere Thunderstorm WarningLKNElko38 min
May 31, 2:26 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 3:03 PM PDTSpecial Weather StatementLKN42 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.